Introduction We report a 15 year old boy who presented with tubulo interstitial nephritis and later diagnosed to have uveitis which is a very rare combination of presentation. The diagnosis is Tubulointerstitial nephritis and uveitis (TINU) syndrome.
Method Case report: 15 year old boy presented to Paediatric department with fever and nonspecific symptoms. Investigation showed features of nephritis. He also had infected tooth with gingivitis which was removed by dental surgeons.
He later presented with features of acute renal failure. With detailed workup diagnosis of tubulointerstitial nephritis was made and treatment started with steroids. Cause of nephritis was unclear but was thought to be due to infection or recurrent use of NSAIDS or antibiotics. He improved with treatment and steroids were tapered.
He developed red eye and on evaluation was found to have uveitis which warranted high dose steroids. This is a very rare presentation of nephritis and uveitis called TINU syndrome. His uveitis was difficult to treat and had recurrent flare up of symptoms on tapering the steroids which prompted starting steroid sparing agent Methotrexate. To complicate the case, he also developed steroid induced diabetes and treatment became challenging. Steroids were tapered and stopped and diabetes got controlled.
Discussion TINU syndrome is very rare with just over 200 cases reported till now. First reported in 1975, this syndrome can affect all age groups. Median age is 15 years. Pathogenesis is not well understood but delayed type hypersensitivity and suppressed cell mediated immunity was postulated. Risk factors were identified in only half cases, where auto antibodies, viral infection and drugs like NSAIDS and antibiotics are suggested. Auto antibodies reacting to common renal tubular and uveal antigen is identified as a possible explanation. Steroid is the main mode of treatment and in refractory cases steroid sparing agents like Cyclosporine, Methotrexate or Azathioprine may be required. Uveitis in the TINU syndrome responds less promptly to corticosteroids and tends to relapse. Unfortunately this patient had frequent relapses.
This case highlights the difficulty in managing the condition especially when complicated by side effects of treatment.